General Question

krose1223's avatar

Why do my vitamins make me nauseous?

Asked by krose1223 (3254points) June 13th, 2010

I have been taking vitamins for over a year now and never had a problem. I ran out and it took me a good month or two before I bought some more and this time around the vitamins make me nauseous. It’s the One a Day vitamins for energy. I tried the same brand different kind, I think the weight smart one, and that also made me sick. I quit taking the One a Day and switched to the kind I give my son. Yes, I’m a Flinstones kid. I am very curious as to why this happened.

Observing members: 0 Composing members: 0

15 Answers

mrrich724's avatar

Have you changed how you take them? Normally, if you take them on an empty stomach they will make you nauseous. Once I took one before breakfast (b/c I forgot to eat) and I threw up…

Also One-A-Days.

krose1223's avatar

No I usually take them with my breakfast or lunch. I thought about that and experimented with it, it made nauseous on an empty and full stomach.

JLeslie's avatar

If I understand correctly you were fine taking the vitamin, took a break, and then the same vitamin made you sick when you tried them again. That does seem odd. Maybe the manufacturer changed something in the pill, but I would think the would have to tell its consumers. I know my OTC iron pill changed and the changed the color of the pill, so I knew right away something was different.

By the way I take Flinstones also. I look for chewable whenever possible.

Merriment's avatar

It could be that the solid pill, which dissolves in the stomach is causing irritation to the stomach lining whereas the Flintstones are chewed and don’t burn a spot.

Oddly, I just had to give up on my multi vitamin because it suddenly “turned” on me in the form of an esophageal erosion and stomach upset. I had been taking it for over a year with no problems either.

I switched to juicing fresh fruits and vegetables. If I still need something I may try chewables. I’ll be a Flintstones kid too!

Rarebear's avatar

If the pills are making you sick, don’t take the pills. There’s no indication for vitamins anyway—if you eat well enough you get plenty, and vitamins are only necessary in trace amounts anyway.

gondwanalon's avatar

Engaging in strenuous activity (like jogging/swimming/fast walking) right after taking vitamins with generate the reaction you describe. I learned that the hard way a couple of times. I take the vitamins and go out for an easy jog and the soon thereafter I’m bent over with the dry heaves. Now I take vitamins after my morning jog and everything is OK.

YARNLADY's avatar

Ouch, see you doctor immediately. You have no idea why you are so out of balance, but a blood test, under your doctor supervision, should help.

Rarebear's avatar

Just don’t take them. You don’t need them.

krose1223's avatar

I did quit taking that kind… I eat the gummy flinstones ones now. But I feel better when I take them and it makes my hair and nails much prettier. :)

JLeslie's avatar

@Rarebear I eat pretty well and my vitamin D, Iron, and B12 were very low. My D was ridiculously low. Women especially protect their skin from the sun and when you use SPF you don’t absorb D. Many many of my friends have some or all of the same dificiencies and they live in varying cities and have varying diets from vegan, to eating everything.

@all there are prescription chewable pregnancy pills, but they have extra iron of course. And, there is liquid and chewable for seniors over the counter, but that has much less or no iron.

mrrich724's avatar

Maybe you just ave a buildup of one of the fat soluble components of the pill and just need to take a break/flush… Just a thought.

Rarebear's avatar

@JLeslie If you have a clinical reason to take vitamins, like documented vitamin D deficiency, then that’s fine. Vitamin D deficiency is especially common among dark skinned individuals in northern latitudes. Most people, though, take a multivitamin like the OP did, for “energy.”

JLeslie's avatar

@Rarebear You sounded like you were dismissing the need for vitamin supplements altogether. I was kind of putting you in the category of so many people I know, including a nutrionist friend who commonly says, thing like foods in America are fortified enough that vitamin deficiences are basically non-existent in our country. What I have found is that it is easy to say that if no one is checking any of these things with blood tests. If I improperly made that assumption about what you were saying I apologyze.

I recommend people actually get tests done before assuming they need a particular vitamin, but certainly a typical one day is not going to harm anything, the quantities are so low, and if someone is dificient the one a day might help. Except for iron. Overdose of iron is very dangerous, so especially for men they should check their iron, or avoid multi’s with iron.

Rarebear's avatar

@JLeslie Sorry, you’re right—that’s not what I meant. I’m fine with vitamin supplements if there is a clinical indication and clinically proven evidence of efficacy—like Vitamin D and calcium to help prevent osteoperosis in postmenopausal women, for example.

cp's avatar

Why does liquid Vitamin Code make me so nauseous and lightheaded
It happened to two other family members immediately after taking

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther